Reported Adverse Drug Reaction Cases
- A 5 year old boy who ingested colloidal silver daily for several months developed grey discolouration of skin and tongue and abnormal hepatic function.
- An elderly man who drank colloidal silver daily for 6 months required hospital admission for debilitating fatigue accompanied by blue skin discolouration, dilated cardiomyopathy, amnesia and incoherent speech.
- An elderly man consuming liquid made using a "colloidal silver generator" over a 4 year period developed grey skin discolouration.
- An adult male ingesting homemade colloidal silver daily for 3 years and also applying it topically after shaving developed generalised skin discolouration.
- Wan A T et al. Determination of silver in blood urine and tissues of volunteers and burn patients. Clin. Chem. (1991); 37:1683
- Federal Register: August 17, 1999 (Volume 64, Number 158) [Rules and Regulations] Over-the-Counter Drug Products Containing Colloidal Silver Ingredients or Silver Salts
- White J et al. Severe generalized argyria secondary to ingestion of colloidal silver protein. Clinical and Experimental Dermatology 2003; 28: 254-256
Dangers associated with chronic ingestion of colloidal silver
ADRAC has received four reports of silver toxicity (argyria) following ingestion of homemade products containing colloidal silver (tiny particles of metallic silver suspended in liquid) prepared using a "colloidal silver generator":
In each case, the plasma silver concentration was many times higher than in subjects not knowingly exposed to silver (background levels up to 2.3 µg/L have been reported1).
There are no products containing colloidal silver approved for marketing in Australia.2 With the exception of registered topical silver preparations, there is no evidence to support the safety or efficacy of silver regardless of its form or method of manufacture.3 In addition, silver has no known nutritional benefit and its well-defined toxicity can occur with all forms of the metal, including silver salts and colloids3,4 Despite this, claims of therapeutic benefit continue to be made for colloidal silver products.
While the TGA will take action to stop the supply of unapproved colloidal silver products that make therapeutic claims, "colloidal silver generators" are currently exempt from regulation and therefore remain available in Australia.
Argyria is the main toxicity associated with chronic ingestion or topical absorption of silver, including colloidal forms of silver. It is characterised by an irreversible, generalised blue-grey discoloration of the subepithelial layer of skin. Later, the entire skin, deep tissues, mucous membranes, nails, conjunctiva, cornea, and lens may be affected.
Argyria discolouration may be misdiagnosed as cyanosis, methaemoglobinaemia or haemochromatosis. Other toxicities associated with ingested silver may include peripheral neuropathies, seizures, and haematological, cardiac, hepatic and nephrotoxic derangements.3,4
ADRAC has received no reports of argyria associated with legitimate therapeutic goods containing presentations of silver that remain appropriate, for example, topical silver nitrate for neonatal conjunctivitis or silver sulfadiazine for burns.
Patients seeking information on claimed benefits of colloidal silver should be advised of the lack of evidence for therapeutic benefit and the potential for toxicity associated with colloidal silver preparations. Patients should be strongly discouraged from using products made with "colloidal silver generators".Reference
The Australian Adverse Drug Reactions Bulletin, Volume 26, Number 5 (October 2007)